HRT Raises Risk of Breast Cancer Death
Combined Hormone Replacement Therapy May Be more Deadly for Some
Aug. 7, 2003 -- Combined hormone replacement therapy (HRT) using estrogen plus progestin may not only increase a woman's risk of breast cancer, but it may also make her more likely to die from the disease.
A British study shows for the first time that HRT users are more likely to die of breast cancer than women who have never used HRT, and the breast cancer risks associated with combined estrogen-progestin hormone therapy are up to four times greater than those associated with estrogen-only HRT.
The study, published in the Aug. 9 edition of The Lancet, involved about 1 million women between the ages of 50 and 64 and also confirms previous studies that found HRT slightly raises the risk of breast cancer in postmenopausal women.
Half of the women were HRT users. A total of 9,364 breast cancers were reported after an average of 2.6 years, and 637 deaths were reported after an average of 4.1 years.
Researchers found the risk of breast cancer increased the longer a woman used HRT, but this effect wore off within a few years after stopping HRT. Women who had used HRT at the start of the study had an almost 70% higher risk of developing breast cancer and a 22% higher risk of dying from it than women who never used HRT. Past users of HRT did not have an increased risk of the disease or death from it.
The study showed that current use of combination HRT was associated with a higher risk of breast cancer than estrogen-only HRT. The longer HRT was used, the greater the risk. Also, the increased risk varied on the type of estrogen and progestin as well as whether the women took the hormones continuously or periodically.
Researchers estimate that for every 1,000 postmenopausal women who take HRT for 10 years, use of estrogen-only HRT will cause an extra five breast cancer cases and combined HRT will cause an extra 19 cases.
"Combined estrogen-progesterone HRT is usually prescribed for women who still have a uterus, to avoid the increased risk of cancer of the uterus caused by estrogen-only therapy," says researcher Valerie Beral, professor at Cancer Research UK, in a news release.